Alert archive / Texas / High Wind Warnings in 2020

High Wind Warning 44, NWS Midland/Odessa, TX

November 9, 2020Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Nov 9, 2020, 2:45 AM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Nov 9, 2020, 9:00 AM CST. It was in force for 13 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 9, 2020, 2:45 AM CST (08:45 UTC)
In effect from
Nov 9, 2020, 9:00 AM CST
Expired
Nov 9, 2020, 10:19 PM CST
In force
13 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 9, 2:21 PM CSTNON-TSTM WND GST 605 S Pine Springs, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS74 KMAF 090845
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
245 AM CST Mon Nov 9 2020

NMZ027-TXZ270-271-100600-
/O.UPG.KMAF.HW.A.0026.201109T1800Z-201110T0700Z/
/O.NEW.KMAF.HW.W.0044.201109T1500Z-201110T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
145 AM MST Mon Nov 9 2020

...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 11 PM
MST THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 8 AM this morning to 11 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
097 
WWUS74 KMAF 091953
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
153 PM CST Mon Nov 9 2020

NMZ027-TXZ270-271-100600-
/O.CON.KMAF.HW.W.0044.000000T0000Z-201110T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
1253 PM MST Mon Nov 9 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 11 PM MST this evening.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. High winds may result in difficult driving
conditions. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
958 
WWUS74 KMAF 100419
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1019 PM CST Mon Nov 9 2020

NMZ027-TXZ270-271-100530-
/O.CAN.KMAF.HW.W.0044.000000T0000Z-201110T0600Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
919 PM MST Mon Nov 9 2020

...HIGH WIND WARNING IS CANCELLED...

Winds across the Guadalupe and Delaware Mountains have started to
decrease, with gusts now below High Wind Warning criteria. Thus, 
the High Wind Warning has been cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Nov 8, 11:08 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Nov 8, 11:08 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1108 PM CST Sun Nov 8 2020

.DISCUSSION...

Please see the 06z aviation discussion below.

&&

.AVIATION...
Prevailing VFR through period. Expect S wind to stay up next 3-6
hrs with slow decay into sunrise. Winds will become gusty out of
the SW during the PM at all terminals. PAC front will approach end
of TAF period, but prevailing shifts lie just outside TAF window.

&&

PREV DISCUSSION... /issued 217 PM CST Sun Nov 8 2020/

DISCUSSION...

An upper level trough is over the western half of the country with
an upper ridge over much of the east coast. High temperatures today
will be a little warmer than yesterday but will generally be in the
70s and 80s. The upper trough to the west will progress eastward on
Monday with a Pacific front accompanying the trough. Temperatures
across southeast New Mexico and west of the Upper Trans Pecos will
be a little cooler on Monday with the approach of the upper trough
but temperatures across the rest of the area should be similar to
those today. High winds are possible in the Guadalupe Mountains as
the base of the upper trough approaches and begins to move over the
region. A High Wind Watch remains in effect from Monday afternoon
through Monday evening. There is a slight chance of showers and
thunderstorms developing Monday evening and night along a dryline
across the far eastern Permian Basin and Lower Trans Pecos.

A portion of the upper trough lifts northeastward over the Midwest
on Tuesday. Temperatures across West Texas and Southeast New Mexico
on Tuesday will be cooler with highs mostly in the 60s and 70s
behind the front. Temperatures begin to warm up on Wednesday as
southerly winds return to the area. Conditions on Thursday should be
similar to those on Wednesday across the area as another upper
trough moves over the Upper Midwest and sends a cold front
southward. This front is not expected to have much, if any, impact
on temperatures across the area. A trough from the west will
approach and begin to move over the region on Friday. A dryline is
expected to be in place across the Permian Basin and Lower Trans
Pecos with showers and storms possible. Upper troughs continue to
move over the central part of the country next weekend with
temperatures generally expected to be in the 70s with no rain
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  61  82  48 /   0   0   0  10
Carlsbad                       82  50  74  36 /   0   0   0   0
Dryden                         81  58  84  55 /   0   0   0  10
Fort Stockton                  87  58  84  47 /   0   0   0   0
Guadalupe Pass                 72  52  65  36 /   0   0   0   0
Hobbs                          78  52  75  37 /   0   0   0   0
Marfa                          79  45  76  34 /   0   0   0   0
Midland Intl Airport           80  59  83  45 /   0   0   0  10
Odessa                         81  58  82  44 /   0   0   0  10
Wink                           85  54  83  41 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from Monday morning through Monday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Watch from Monday morning through Monday evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

87
Hazardous weather outlook, Nov 9, 2:00 AM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CST Mon Nov 9 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-100800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CST Mon Nov 9 2020 /100 AM MST Mon Nov 9 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains from this morning though this evening.

Isolated thunderstorms are possible early this evening, mainly over
the upper Colorado River Valley and eastern Permian Basin.  Any
storms that do develop will be accompanied by occasional lightning,
small hail, gusty winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

Nearby

High Wind Warnings in Texas, 2020High Wind Warnings in New Mexico, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.